Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

May 1, 2020Monmouth County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at May 1, 2020, 4:04 PM EDT for Monmouth County, New Jersey. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2020, 4:04 PM EDT (20:04 UTC)
Expired
May 1, 2020, 4:30 PM EDT
In force
26 min
Issued by
NWS Philadelphia/Mount Holly

County Monmouth County, NJ

The radar

The Philadelphia radar (KDIX), 57 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

834 
WWUS81 KPHI 012004
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
404 PM EDT Fri May 1 2020

NJZ012-013-012030-
Western Monmouth-Middlesex-
404 PM EDT Fri May 1 2020

...A THUNDERSTORM WILL AFFECT NORTH CENTRAL MONMOUTH COUNTY...

At 403 PM EDT, a thunderstorm was located over Matawan, or near 
Perth Amboy, moving east at 5 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Keansburg, Matawan, Keyport, Strathmore and Laurence Harbor. 

This includes Garden State Parkway between mile markers 117 and 122.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 4038 7414 4042 7428 4047 7427 4045 7422
      4044 7420 4046 7418 4045 7416 4045 7412
TIME...MOT...LOC 2003Z 275DEG 6KT 4044 7424 

$$

Staarmann

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 1, 3:27 PM EDT, 37 minutes earlier.

Area forecast discussion, May 1, 3:27 PM EDT, 37 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
327 PM EDT Fri May 1 2020

.SYNOPSIS...
Low pressure will continue to move away from our region through
tonight. High pressure slides across our area Saturday before
shifting southward Saturday night. A cold front moves through
Sunday, then high pressure builds in later Monday. Low pressure
tracks near our area Tuesday night and Wednesday, then a cold front
should approach later Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
At mid afternoon, the sky was partly to mostly cloudy over eastern
Pennsylvania, New Jersey, Delaware and northeastern Maryland. There
were scattered showers in New Jersey, along with isolated
thunderstorms with small hail near the coast.

A mid level trough located over our region this afternoon will pass
off the coast early this evening and move farther out to sea
overnight. A pool of cold air aloft associated with the trough was
resulting in marginal instability this afternoon. As the feature
moves away to our east this evening, clouds will be on the decrease
as will the chance of showers.

Surface low pressure centered to the east of New England this
afternoon will progress to the northeast and it should reach the
Gulf of Saint lawrence late tonight. A surface ridge is anticipated
to build up from the southeastern states and into our region. The
flow between both features should maintain a northwest wind in our
area overnight. Wind speeds are expected to be around 10 MPH with
gusts of 15 to 20 MPH.

Low temperatures are forecast to be mostly in the 40s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
High pressure to our south is forecast to maintain its influence
over our weather on Saturday. The sky is expected to be mostly
sunny. A mid level impulse approaching from the northwest is
anticipated to pass overhead in the afternoon and it may bring some
high clouds. The leading edge of a deck of mid level clouds could
arrive late in the day, in advance of our next weather system.

A northwest wind around 10 MPH is expected to back to the southwest.
High temperatures should range from the middle and upper 60s in the
elevated terrain to the lower 70s elsewhere in our region.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Summary...Some episodes of wet weather but milder overall, with a
brief cool down for the middle of next week.

Synoptic Overview...Northwest flow aloft in the East turns more
zonal later in the weekend as a trough amplifies across the Great
Lakes and adjacent Canada. This trough slides across the Northeast
early next week, then the flow is forecast to go more zonal once
again. Short wave energy dropping into the Plains is forecast to
amplify a trough into the East again around mid-week, then some
brief ridging may occur before the next system approaches at the end
of next week.

For Saturday night and Sunday...An upper-level trough sliding
eastward from the upper Great Lakes and adjacent Canada will induce
a surge in 850 mb warm air advection across our area later Saturday
night and Sunday morning. This will also be tied to a low-level jet
and also to a fast moving cold front. Much of the guidance brings in
showers much faster with one round sliding mostly across our
northern areas early Sunday morning (warm air advection surge and
low-level jet), followed by a break then more showers in the
afternoon with the cold front. For the early morning activity across
mostly the northern areas, some guidance shows elevated instability
however it is meager and therefore did not include a thunder mention
at this time. Another round of showers moves through in the
afternoon with the cold front, however it may not be all that
organized. Did increased the PoPs but kept the within the chance
range for early Sunday. The front looks to slow in an east-west
fashion across Delmarva through Sunday night.

As the aformentioned trough amplifies into the Northeast Sunday
night, a weak wave of energy looks to track close to the frontal
boundary and that should result in a round of showers or even a
period of rain especially across the southern half of the area. Some
instability, especially elevated, is noted at least for portions of
Delmarva given higher dew points, therefore included a slight chance
of thunder. Some of the rain could be heavier as some guidance has a
ribbon of up to an inch across the southern parts of the region.

It will be warm Sunday ahead of the cold front with many areas
getting into the 70's, however the overall cold air advection does
not look all that strong in the wake of the front Sunday night as we
wait for the wave of energy to pass by.

For Monday and Tuesday...An upper-level trough slides across the
Northeast and Mid-Atlantic Monday before moving offshore, then the
flow goes more zonal for a time Tuesday. A weak cold front or
surface trough may swing through Monday associated with the main
upper-level trough axis, then high pressure builds down from the
northwest into Tuesday. A stalled frontal zone well to our south
however will serve to focus low pressure development during Tuesday.
This should mostly stay to our south Tuesday night, however a
potentially decaying surface low may arrive from the west. The
evolution of this system though is less certain.

For Wednesday through Friday...Our sensible weather Wednesday will
depend on the strength and timing of the Tuesday night system. It
should be departing the coast to start Wednesday, however some
guidance holds it back to the west longer with a stronger surface
low reflection. A trough axis aloft should cross the region Thursday
followed briefly by high pressure. The next system is forecast to
already be cruising through the Great Lakes region and should be
approaching our area later Friday. It looks like Wednesday may be
the coolest day with more clouds and with the anticipation of some
showers. The overall timing of the embedded features however will
need to be ironed out.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR with a decrease in cloud cover. Northwest wind around
10 knots gusting to 15 to 20 knots. High confidence.

Saturday...VFR under a mostly clear sky. Northwest wind around 10
knots, becoming southwest. High confidence.

Outlook...
Saturday night and Sunday...VFR ceilings lowering some, with showers
around early Sunday morning especially PHL northward then everywhere
in the afternoon. Widespread showers or a period of rain is then
probable Sunday night. Southwest winds 5-10 knots, becoming west or
west-northwest around 10 knots Sunday. Moderate confidence.

Monday...VFR. Northwest winds 10-15 knots with gusts up to 25 knots,
diminishing to less than 10 knots at night. Moderate confidence.

Tuesday and Wednesday...MVFR or lower possibly developing with
showers. Northwest winds less than 10 knots Tuesday, then becoming
northeast around 10 knots Wednesday. Low confidence.

&&

.MARINE...
A northwest wind is expected for tonight. A surge of cool air is
forecast to arrive and it may cause wind speeds to increase for a
time. There may be some gusts around 25 knots from about midnight
until near daybreak. A northwest wind 10 to 15 knots on Saturday
morning should become southwest in the afternoon.

Wave heights on our ocean waters remained in the 6 to 9 foot range
this afternoon. It will take some time for them to subside below 5
feet. As a result, the Small Craft Advisory has been extended until
6:00 PM on Saturday for our ocean waters.

Due to the 25 knot wind gusts overnight, we have issued a Small
Craft Advisory for Delaware Bay. It is in effect from 10:00 PM until
7:00 AM.

Outlook...
Saturday night and Sunday...The conditions are anticipated to below
Small Craft Advisory criteria.

Monday through Wednesday...Northwest winds may gust to near 25 knots
Monday especially nearshore, otherwise the conditions should be
below Small Craft Advisory criteria.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ450>455.
     Small Craft Advisory from 11 PM this evening to 7 AM EDT
     Saturday for ANZ430-431.

&&

Synopsis...Gorse
Near Term...Iovino
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino
Marine...Gorse/Iovino
Hazardous weather outlook, May 1, 3:24 PM EDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
324 PM EDT Fri May 1 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-021930-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
324 PM EDT Fri May 1 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-021930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
324 PM EDT Fri May 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 1, 3:17 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
317 PM EDT Fri May 1 2020

NJZ026-011930-
Coastal Ocean-
317 PM EDT Fri May 1 2020

...A STRONG THUNDERSTORM WILL AFFECT ...

At 316 PM EDT, a strong thunderstorm was located near Seaside
Heights, or 11 miles southeast of Toms River, moving east at 15 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of Long Beach Island.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3976 7409 3976 7413 3983 7416 3986 7413
      3987 7414 3989 7414 3994 7406
TIME...MOT...LOC 1916Z 248DEG 12KT 3985 7410

Staarmann
Special weather statement, May 1, 3:27 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
327 PM EDT Fri May 1 2020

NJZ020-026-012000-
Coastal Ocean-Ocean-
327 PM EDT Fri May 1 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OCEAN COUNTY...

At 327 PM EDT, a strong thunderstorm was located over Beach Haven
West, or 22 miles south of Toms River, moving east at 5 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Surf City, Beach Haven West, Manahawkin and Ocean Acres.

This includes Garden State Parkway between mile markers 64 and 65.

LAT...LON 3964 7427 3972 7429 3977 7408 3962 7417
TIME...MOT...LOC 1927Z 262DEG 5KT 3967 7423

Staarmann
Local storm report, May 1, 3:35 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT FRI MAY 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             1 N POINT PLEASANT      40.08N 74.07W
05/01/2020  E0.25 INCH       OCEAN              NJ   TRAINED SPOTTER

0243 PM     HAIL             1 E SPRING LAKE HEIGHTS 40.15N 74.02W
05/01/2020  E0.70 INCH       MONMOUTH           NJ   BROADCAST MEDIA

0235 PM     HAIL             WALL TWP                40.15N 74.06W
05/01/2020  E0.25 INCH       MONMOUTH           NJ   PUBLIC

            TIME ESTIMATED FROM RADAR.

0125 PM     HAIL             TINTON FALLS            40.30N 74.09W
05/01/2020  E0.25 INCH       MONMOUTH           NJ   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&
Local storm report, May 1, 3:38 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
338 PM EDT FRI MAY 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             WOODBRIDGE              40.56N 74.28W
05/01/2020  E0.25 INCH       MIDDLESEX          NJ   PUBLIC

&&

SFJ
Special weather statement, May 1, 3:47 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
347 PM EDT Fri May 1 2020

NJZ020-012030-
Ocean-
347 PM EDT Fri May 1 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OCEAN COUNTY...

At 347 PM EDT, a strong thunderstorm was located over Beachwood, or
near Toms River, moving east at 10 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Toms River, Beachwood, Seaside Heights, Holiday City South, Dover
Beaches South, Dover Beaches North, South Toms River, Island Heights,
Gilford Park, Silver Ridge and Holiday Heights.

This includes Garden State Parkway between mile markers 78 and 83.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3986 7410 3990 7424 3997 7423 4000 7408
TIME...MOT...LOC 1947Z 272DEG 7KT 3994 7421

Staarmann
Special weather statement, May 1, 4:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
404 PM EDT Fri May 1 2020

NJZ012-013-012030-
Western Monmouth-Middlesex-
404 PM EDT Fri May 1 2020

...A THUNDERSTORM WILL AFFECT NORTH CENTRAL MONMOUTH COUNTY...

At 403 PM EDT, a thunderstorm was located over Matawan, or near
Perth Amboy, moving east at 5 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Keansburg, Matawan, Keyport, Strathmore and Laurence Harbor.

This includes Garden State Parkway between mile markers 117 and 122.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4038 7414 4042 7428 4047 7427 4045 7422
      4044 7420 4046 7418 4045 7416 4045 7412
TIME...MOT...LOC 2003Z 275DEG 6KT 4044 7424

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:49 PM EDTSmall Craft AdvisoryPHI40 hr
May 1, 11:52 AM EDTSpecial Marine WarningPHI68 min
May 1, 1:32 PM EDTSpecial Weather StatementPHIMonmouth13 min
May 1, 2:32 PM EDTSpecial Weather StatementPHIMonmouth13 min
May 1, 2:44 PM EDTSpecial Weather StatementPHIAtlantic31 min
May 1, 3:17 PM EDTSpecial Weather StatementPHIOcean13 min
May 1, 3:27 PM EDTSpecial Weather StatementPHIOcean33 min
May 1, 3:47 PM EDTSpecial Weather StatementPHIOcean43 min
May 1, 4:42 PM EDTSpecial Weather StatementPHIAtlantic18 min
May 1, 4:47 PM EDTSpecial Weather StatementPHIMonmouth43 min
May 1, 5:11 PM EDTSpecial Weather StatementPHIAtlantic34 min
May 1, 5:33 PM EDTSpecial Weather StatementPHIAtlantic42 min
May 1, 6:28 PM EDTAreal Flood AdvisoryPHIAtlantic2 hr
Apr 30, 8:22 PM EDTAreal Flood AdvisoryPHIBerks, Carbon, Lehigh, Monroe4 hr
May 1, 8:48 AM EDTSpecial Weather StatementPHISussex57 min
May 1, 9:50 AM EDTSpecial Weather StatementPHISussex40 min
May 1, 11:30 AM EDTSpecial Weather StatementPHISussex45 min
May 1, 12:13 PM EDTSpecial Weather StatementPHISussex32 min
May 1, 8:04 AM EDTSpecial Weather StatementPHICaroline56 min

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.